Fed up

Hi I'm new on here although I have been on levothyroxin for over 20 years, I have gained so much knowledge on what affects food have on your tablets on this site than I have all these years and still learning.

It struggle to lose weight as it is up and down , but the top of my arms and legs fell like jelly and my skin feels very thick and never seem to change when I lose weight . Is there anything I could do or take for this? Xx

10 Replies

oldestnewest
  • Have you identified any food sensitivities?

    thyroidpharmacist.com/artic...

  • Thank you I think I will try the gluten free diet to see if anything changes. I get so self conscious about my arms in the summer. Thanks again

  • I have just started adding some T3 to my Levo, and have noticed I can now pinch a little bit of skin at the tops of my arms. I'm hoping this means I might lose some of the mucin deposited there over the years.

  • How do you get this T3? I have just accepted this is me for life, didn't know all this existed until I saw this group, I will certainly be talking to my doctor more.

    Thank you

  • Hi Elkinfreeth, I have just read a bit more of your conversation with Greygoose, and it seems you've been having your blood testing done without fasting and after taking your Levo. Once you change that your doctor might alter things for you.

    The T3 I'm taking was ordered from Greece, a source given to me by private message from another forum member. I have only ordered my own because I'd had a trial of taking some with a private endocrinologist. He recommended I have it, and wrote twice to my GP. The surgery have refused to prescribe it for me due to rules given them by the local CCG. He has agreed to monitor me on my privately sourced T3.

    I can send you details by private message if you need it.

    Best wishes

    MariLiz

  • Don't mean to be rude, but the top of your arms and legs are jelly! It's called mucin. And it's something that only we lucky hypos get. And that's what makes the skin feel thick. It's a form of mucus that collects under the skin and retains water.

    So, next question : how do we get rid of it? Well, the person that comes up with an answer to that one will deserve a Noble Prize! What most of us have found is that by raising your T3 levels, you can get rid of the water, but the mucin itself never really seems to go away. And, if your T3 levels should drop for any reason, it will just fill up with water again. Then again, it would seem to have a lot to do with how long you were hypo before you got your T3 level up, whether you can actually get rid of it. Then again, we're all different. So, I don't think there is a definitive answer to that question. Sorry.

    So, have you ever had your FT3 tested? Doctors don't seem to do it because they don't understand what it is! And, often, even if you get them to order the test, the lab will veto it, because the lab knows even less about thyroid than your doctor does. So, most people end up having to have it tested privately.

    It is possible that, for some reason or other, you are not converting the T4 you are taking, to the T3 that every cell in your body needs. But you will only be able to tell that if you get the FT4 and the FT3 tested at the same time. How much T4 are you taking, by the way? And, do you have any labs to share with us? With the ranges, of course.

    So, why aren't you converting well, and what can you do about your bad conversion? Well, number one reason is because of nutritional deficiencies - which most hypos have, no matter how well they eat. So, for a start, you need to get tested your vit D, vit B12, folate and ferritin. These need to be optimal, not just in range.

    Secondly, are you eating enough? Low calorie diets are not recommended for hypos, because it has an adverse effect on conversion. But, most hypos, who are putting on weight, think they are eating too many calories and therefore cut down. The result is very often that they put on even more weight! So, that's not a good idea. Hypo weight-gain has nothing to do with calories.

    OK, so obviously, more testing is needed before you can get to the bottom of all this, and before we can offer more solid advice. :)

  • Thanks grey goose I feel stupid because all I have understood over the years is just take my meds. I get bloods taken once a year but had no info on anything. My meds are up and down I am currently taking 150 goes up to 175. So I haven't much hope then . But thank you for your information, I have learnt more off this group in the short time I have been on here than the last 25 years

  • OK, so they are dosing you by the TSH. And that is not the right thing to do. As you've found out over the past 20 years, you can never stabilise your TSH, it goes up and down all the time. And, they are so terrified of a suppressed TSH! Do they test anything else?

    When you get your bloods done, do you go very early in the morning - before 9 am? Do you fast, just drinking water? Do you leave a 24 hour gap between your last dose of Levo and the test? If you always do that, then you will get the truest results. If you have your test sometimes in the morning, sometimes in the afternoon, then you cannot compare the results, because TSH varies throughout the day. It is highest early in the morning, and gradually lowers through to about midnight, when it starts to rise again.

    It is also lower just after eating. So, if you sometimes eat and sometimes don't, then the results are not comparable. But, doctors know nothing about all that, so they wouldn't have told you.

    Nobody is saying that you don't have much hope. 175 mcg Levo is a decent dose for a lot of people - if it's left at that long enough! And if you can convert it correctly. But, you need to find out if you're converting. And, you absolutely need your nutrients tested. Only then can we advise you what is wrong and how to go about correcting it. It's not hopelss, I assure you! Don't give up before you've even started. :)

  • I have never been told not to take my meds or not eat before bloods taken. I have never been told my arms and legs could be caused by my thyroid, for the past 20years I have just got on with things and put up with feeling like this thinking its just me. I will certainly be asking questions when I go to see doctor and see if I can get more test done. Thanks again

  • Well, don't be surprised if your doctor can't answer your questions. They know nothing about thyroid. They don't know it should be a fasting test. Most of them don't even know hypos put on weight just because they're hypo. They have not idea what the symptoms are, or how it affects us, and they do not understand the importance of FT3 and nutrition. They think you dose to get the TSH in range, and the rest is all in your head! So, ask your doctor your questions, but you'll get the answers on here. :(

You may also like...